Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 160, NWS Midland/Odessa, TX

May 28, 2012Mitchell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 28, 2012, 7:43 PM CDT for Mitchell County, Texas. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2012, 7:43 PM CDT (00:43 UTC)
Expired
May 28, 2012, 8:45 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 94 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 8:23 PM CDTHAIL 1.75Colorado City, TXCOLORADO CITY FIRE DEPARTMENT REPORTED GOLF BALL HAIL IN COLORADO CITY.
May 28, 8:45 PM CDTHAIL 110 Se Colorado City, TXPUBLIC REPORTED MARBLE TO QUARTER SIZE HAIL 10 MILES SOUTHEAST OF COLORADO CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 3:48 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 602 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
602 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2981 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

924 
WUUS54 KMAF 290043
SVRMAF
TXC335-290145-
/O.NEW.KMAF.SV.W.0160.120529T0043Z-120529T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
743 PM CDT MON MAY 28 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MITCHELL COUNTY IN WEST TEXAS...

* UNTIL 845 PM CDT

* AT 739 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 10 MILES 
SOUTH OF COLORADO CITY...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...  
  SOUTHEASTERN MITCHELL COUNTY ALONG STATE ROAD 208 SOUTHEAST OF 
  CHAMPION CREEK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. IF YOU ARE IN THE
PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR WEST TEXAS.

&&

LAT...LON 3208 10067 3208 10071 3208 10089 3209 10093
      3238 10112 3252 10066 3209 10066
TIME...MOT...LOC 0041Z 299DEG 17KT 3225 10080

$$
1 follow-up statement
393 
WWUS54 KMAF 290137
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
837 PM CDT MON MAY 28 2012

TXC335-290145-
/O.CON.KMAF.SV.W.0160.000000T0000Z-120529T0145Z/
MITCHELL TX-
837 PM CDT MON MAY 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR MITCHELL COUNTY...

AT 823 PM CDT...LOCAL FIRE DEPARTMENT REPORTED A SEVERE THUNDERSTORM 
WHICH PRODUCED LARGE DAMAGING HAIL UP TO GOLF BALL SIZE.  THIS STORM 
WAS LOCATED 6 MILES SOUTHWEST OF LORAINE...OR ABOUT 6 MILES 
SOUTHEAST OF COLORADO CITY...MOVING SOUTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...EAST
CENTRAL MITCHELL COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. IF YOU ARE IN THE
PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND
PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR WEST TEXAS.

&&

LAT...LON 3208 10067 3208 10071 3208 10089 3209 10093
      3238 10112 3252 10066 3209 10066
TIME...MOT...LOC 0137Z 299DEG 17KT 3234 10077

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 7:23 PM CDT, 20 minutes earlier.

Area forecast discussion, May 28, 7:23 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
723 PM CDT MON MAY 28 2012

.DISCUSSION...

&&

.AVIATION...
THUNDERSTORMS CONTINUE OVER THE EASTERN PERMIAN BASIN AND BIG
BEND... THESE SHOULD DIE OUT BY 10 PM. OTHERWISE VFR CONDITIONS
WITH A GENERALLY LIGHT SOUTH TO SOUTHWEST WIND OVERNIGHT.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM NOON TO 10 PM MDT TUESDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

     FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING FROM NOON TO 10 PM MDT TUESDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS...
     VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

99
Hazardous weather outlook, May 28, 2:15 PM CDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
215 PM CDT MON MAY 28 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
215 PM CDT MON MAY 28 2012 /115 PM MDT MON MAY 28 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR AREAS GENERALLY
ALONG AND EAST OF A SEMINOLE TO MARFA LINE THIS AFTERNOON AND
TONIGHT. THE MAIN CONCERN WITH THESE THUNDERSTORMS WILL BE THE
POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS.

NEAR CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS THE
GUADALUPE MOUNTAINS TODAY. A FIRE DANGER STATEMENT REMAINS IN
EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE IN THE GUADALUPE
MOUNTAINS ON TUESDAY AS DRY AIR...ABOVE NORMAL TEMPERATURES AND
INCREASING WEST WINDS ARE EXPECTED. A RED FLAG WARNING IS IN
EFFECT FROM NOON UNTIL 10 PM MDT.

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ON WEDNESDAY
AFTERNOON AND EVENING ACROSS THE GUADALUPE MOUNTAINS...SOUTHEAST
NEW MEXICO PLAINS AND VAN HORN AND HIGHWAY 54 CORRIDOR. ANOTHER
DAY OF WELL ABOVE NORMAL TEMPERATURES...DRY AIR AND WEST WINDS
WILL LIKELY PRODUCE CRITICAL FIRE WEATHER CONDITIONS. A FIRE
WEATHER WATCH FOR THE ABOVE AREAS IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR AREAS ALONG AND EAST OF A SEMINOLE TO
ALPINE LINE IS REQUESTED THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 28, 6:31 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
631 PM CDT MON MAY 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             6 W WESTBROOK           32.36N 101.11W
05/28/2012  M2.50 INCH       MITCHELL           TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED TENNIS BALL SIZE HAIL 6 MILES
            WEST OF WESTBROOK.

&&

KK
Local storm report, May 28, 6:41 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
641 PM CDT MON MAY 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             2 W WESTBROOK           32.36N 101.05W
05/28/2012  M2.75 INCH       MITCHELL           TX   TRAINED SPOTTER

            TRAINED SPOTTER MEASURED BASEBALL SIZE HAIL 2 MILES WEST
            OF WESTBROOK ALONG INTERSTATE 20.

&&

KK
Special weather statement, May 28, 6:47 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
647 PM CDT MON MAY 28 2012

TXZ081-290015-
BIG BEND AREA-
647 PM CDT MON MAY 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
WEST CENTRAL BREWSTER COUNTY UNTIL 715 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF STATE HIGHWAY 118
OR 50 MILES NORTHWEST OF PERSIMMON GAP IN OPEN COUNTRY OF WEST CENTRAL
BREWSTER COUNTY AT 646 PM CDT...MOVING EAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Local storm report, May 28, 7:10 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
710 PM CDT MON MAY 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             3 W WESTBROOK           32.36N 101.06W
05/28/2012  E1.00 INCH       MITCHELL           TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED QUARTER SIZE HAIL 3 MILES WEST
            OF WESTBROOK

&&

KK
Special weather statement, May 28, 7:19 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
719 PM CDT MON MAY 28 2012

TXZ052-290045-
HOWARD-
719 PM CDT MON MAY 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTHEASTERN HOWARD COUNTY UNTIL 745 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF VINCENT
AT 719 PM CDT...MOVING EAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. IF SEVERE WEATHER IS
OBSERVED OR A WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR
ROOM.

&&
Local storm report, May 28, 7:28 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
728 PM CDT MON MAY 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             STUDY BUTTE             29.33N 103.53W
05/28/2012  E1.00 INCH       BREWSTER           TX   PUBLIC

            PUBLIC REPORTED QUARTER SIZE HAIL IN STUDY BUTTE

&&

KK

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:03 PM CDTSevere Thunderstorm WarningMAFBrewster57 min
May 28, 7:26 PM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry64 min
May 28, 7:56 PM CDTTornado WarningMAFMitchell34 min
May 28, 8:39 PM CDTAreal Flood AdvisoryMAFMitchell2 hr
May 28, 8:44 PM CDTSevere Thunderstorm WarningMAFMitchell61 min
May 28, 9:26 PM CDTSevere Thunderstorm WarningMAFScurry40 min
May 28, 9:36 PM CDTSevere Thunderstorm WarningMAFMitchell54 min
May 29, 2:55 PM CDTRed Flag WarningMAFAndrews, Borden, Dawson, Ector, Gaines, Glasscock and 8 more32 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.